Quantcast
Last updated on April 21, 2014 at 1:20 EDT

Sudden Deafness Possibly Linked To Viagra

May 19, 2011

Hundreds of cases of sudden hearing loss in men from around the world may be linked to use of Viagra and similar impotence drugs, The Telegraph is reporting.

Physicians have begun to warn that the prescriptions could damage a man’s hearing after reports have surfaced of auditory complaints from men.

Forty-seven suspected cases of sensorineural hearing loss ““ a rapid loss of hearing in one or both ears ““ were linked to Viagra and related drugs Cialis and Levitra. Users in the US, East Asia and Australia were questioned as to if their suffered hearing loss began shortly after taking the pills.

Researchers are not sure how Viagra might affect hearing, but it may be that the chain of chemical reactions it triggers may affect the inner ear. The average age of those affected was 57, although two of the men involved were only 37, the study found.

Dr Afroze Shah Khan, of Charing Cross Hospital, explained, “Medical practitioners involved in the prescription of these drugs need to be vigilant about this potential side-effect.”

However, the Medicines and Healthcare Products Regulatory Agency, Britain’s drugs watchdog, said complaints of hearing loss linked to Viagra were “extremely rare”. A spokesman added that reports of an adverse reaction to a drug is not proof the medicine caused it.

The research was published in the journal The Laryngoscope.

On the Net: